Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 9, 2009, 5:14 AM CDT for Labette County, Montgomery County, Kansas. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2009, 5:14 AM CDT (10:14 UTC)
- Expired
- Sep 9, 2009, 1:09 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Labette County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:19 AM CDT | FLOOD | 1 Sw Independence, KS | WATER OVER HIGHWAY 75 JUST WEST OF TOWN. |
| Sep 9, 7:00 AM CDT | HEAVY RAIN 3.58 | Parsons, KS | |
| Sep 9, 7:00 AM CDT | HEAVY RAIN 4.16 | Coffeyville, KS | |
| Sep 9, 7:53 AM CDT | FLASH FLOOD | Independence, KS | NUMEROUS ROADS IN TOWN FLOODED, INCLUDING 10TH STREET AND 2ND STREET. ALSO BARICADES WERE UP ALONG HIGHWAY 75 IN TOWN. |
| Sep 9, 8:15 AM CDT | FLASH FLOOD | Parsons, KS | SEVERAL ROADS ARE FLOODED AND BARRICADED WITHIN THE CITY AT 100 BLOCK N OF 12TH STREET...13TH AND CRAWFORD...AND NORTH LINCOLN. |
| Sep 9, 10:27 AM CDT | FLASH FLOOD | Independence, KS | HEAVY RAINS HAVE CAUSED WIDESPREAD FLOODING ACROSS THE COUNTY. ONE WATER RESCUE HAS BEEN REPORTED. |
| Sep 9, 10:27 AM CDT | FLASH FLOOD | Parsons, KS | SEVERAL SECONDARY ROADS ACROSS THE COUNTY HAVE BEEN CLOSED DUE TO HIGH WATER. |
| Sep 9, 12:55 PM CDT | FLASH FLOOD | Independence, KS | HIGHWAY 160 IS CLOSED BETWEEN HIGHWAY 75 AND 99 JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 159 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 091014 FFWICT KSC099-125-091815- /O.NEW.KICT.FF.W.0025.090909T1014Z-090909T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 514 AM CDT WED SEP 9 2009 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS. MONTGOMERY COUNTY IN SOUTHEAST KANSAS. * UNTIL 115 PM CDT WEDNESDAY. * AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES OF ADDITIONAL RAINFALL HAS FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... ALTAMONT...ANGOLA...BARTLETT...BOLTON...CANEY...CHERRYVALE... CHETOPA...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...DENNIS... EDNA...ELK CITY...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE... LABETTE...LIBERTY...MOUND VALLEY...OSWEGO...PARSONS...PARSONS TRI CITY AIRPORT...SYCAMORE...TYRO. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3738 9595 3737 9509 3700 9507 3701 9595 $$ KETCHAM
2 follow-up statements
000 WGUS73 KICT 091542 RRA FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1042 AM CDT WED SEP 9 2009 KSC099-125-091815- /O.CON.KICT.FF.W.0025.000000T0000Z-090909T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY KS-LABETTE KS- 1042 AM CDT WED SEP 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR LABETTE AND MONTGOMERY COUNTIES... AT 1042 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO INDICATE THAT MANY ROADS WERE CLOSED THROUGHOUT THE COUNTY. THESE WERE PRIMARILY SECONDARY ROADS. WATER RESCUES WERE ALSO REPORTED FROM MOTORISTS DRIVING AROUND BARRICADES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3738 9595 3737 9509 3700 9507 3701 9595 $$ KRC
000 WGUS73 KICT 091809 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 PM CDT WED SEP 9 2009 KSC099-125-091818- /O.CAN.KICT.FF.W.0025.000000T0000Z-090909T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY KS-LABETTE KS- 109 PM CDT WED SEP 9 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LABETTE AND MONTGOMERY COUNTIES...AND WILL BE REPLACED WITH A FLOOD WARNING... HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...BUT EXCESSIVE RUNOFF AND FLOODING FROM PREVIOUS HEAVY RAINFALL CONTINUES ACROSS LABETTE AND MONTGOMERY COUNTIES. THEREFORE...THE FLASH FLOOD WARNING WILL BE REPLACED WITH A FLOOD WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3738 9595 3737 9509 3700 9507 3701 9595 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:52 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 9, 3:52 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 352 AM CDT WED SEP 9 2009 .DISCUSSION... FORECAST HIGHLIGHT: FLASH FLOOD WATCH BEING EXTENDED TIL 7 PM THIS EVENING FOR ALL OF SE KS & MOST OF SC KS. TODAY: NUMEROUS SHRA/(+)TSRA CONTINUE TO MOVE SLOWLY E OVER CNTRL & ERN KS THIS MORNING IN REGION OF STRONG/DEEP ISENTROPIC ASCENT ENHANCED BY PRESENCE OF MCV VENTURING E/SE OVER ERN KS. DOPPLER 1-HR ESTIMATES ARE THAT PARTS OF ELK & CHAUTAUQUA COUNTIES ARE RECEIVING 1.75 TO 2 INCHES AS RECENTLY AS 3 AM CDT. WITH NEARLY STATIONARY W-E ORIENTED SFC-925MB FRONT DRAPED ALONG KS/OK BORDER THRU THIS AFTERNOON INTERACTING WITH ULTRA-HIGH OCTANE FUEL AS EVIDENCED BY PWS OF 150-200% HAVE EXTENDED FLASH FLOOD WATCH TIL 7 PM CDT...BY WHICH TIME MID-LVL VORT LOBE WILL HAVE VACATED THE SE KS PREMISES. REST OF INHERITED FORECAST ESSENTIALLY UNCHANGED. REST OF THE WEEK: SCENARIO PICTURED OVER PAST 2 NIGHTS REMAINS ESSENTIALLY UNCHANGED AS WELL. VIGOROUS 500-MB WAVE STILL SCHEDULED TO MOVE E OVER NRN ROCKIES THU NIGHT AROUND WHICH TIME IT SHOULD DROP ALMOST DUE S AS IT ENCOUNTERS 500-MB OMEGA BLOCK FORMING OVER GREAT LAKES. THIS FEATURE IS STILL EXPECTED TO EVOLVE INTO A CUT-OFF MID-UPR LOW FRI THAT MAY SETTLE AS FAR S AS NEBRASKA. THIS FEATURE WILL INDUCE A COLD FRONT TO PUSH SE TOWARD CNTRL KS LATE FRI AFTERNOON WITH THE BOUNDARY STILL SCHEDULED TO ARRIVE SE KS LATE FRI NIGHT/EARLY SAT MORNING. THE BEHAVIOR OF THE CUT-OFF UPR LOW WILL REQUIRE CLOSE MONITORING. THE ECMWF (& TO LESSER EXTENT THE GFS) DEPICT THE CUT-OFF UPR LOW RETROGRADING TOWARD MT & WY LATE SAT NGT & EARLY SUN. SUCH BEHAVIOR WOULD INDUCE THE AFORE-MENTIONED FRONT TO STALL IT VENTURES ACROSS SE KS. SUCH A TRANSITION WOULD TRANSLATE INTO A PROLONGED PERIOD OF RA/TSRA FOR PRIMARILY THE SE HALF OF KICT COUNTRY FOR MUCH OF THE WEEKEND. WITH THE GFS & ECMWF DISPLAYING GOOD RUN-TO-RUN CONSISTENCY POSSESS SUFFICIENT CONFIDENCE TO INCREASE POPS OVER SE KS TO 50-60% FROM FRI NIGHT THRU SAT NIGHT. SE-NEIGHBORING WFOS ARE PICTURING AN ALMOST IDENTICAL SCENARIO. THEREFORE WILL NEED TO KEEP FURTHER FLASH FLOOD WATCHES IN MIND FOR SE KS AS THE WEEKEND APPROACHES. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WITH FAIRLY STAGNANT AIRMASS ENTRENCHED ACROSS KS ALL 5 TERMINALS LIKELY TO EXPERIENCE IFR CIGS & VSBYS AS NUMEROUS SLOW-MOVING +TSRA LOCALLY REDUCE VSBYS TO 2SM. (ESPECIALLY ACROSS SC & SE KS) WITH MOISTURE-LADEN LWR-DECK FLOW SLOWLY BACKING TO NELY COMPONENT AM INCREASINGLY PESSIMISTIC THAT ALL 5 TERMINALS WILL EXPERIENCE LOW-END MVFR CIGS (1,500FT) THRU LATE WED AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 66 79 64 / 60 40 30 20 HUTCHINSON 76 66 79 63 / 50 30 30 10 NEWTON 76 65 79 63 / 60 40 30 10 ELDORADO 75 66 79 64 / 70 40 40 20 WINFIELD-KWLD 77 67 79 65 / 70 40 40 20 RUSSELL 77 64 79 60 / 40 20 10 10 GREAT BEND 77 64 79 61 / 50 30 20 10 SALINA 77 65 79 62 / 50 20 20 10 MCPHERSON 76 65 79 62 / 50 30 20 10 COFFEYVILLE 74 66 80 65 / 90 50 50 20 CHANUTE 73 66 79 64 / 90 50 40 20 IOLA 74 65 79 64 / 90 40 40 20 PARSONS-KPPF 74 66 79 65 / 90 50 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ069>072-082-083- 092>096-098>100. &&
Hazardous weather outlook, Sep 8, 10:29 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1029 PM CDT TUE SEP 8 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1029 PM CDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE AREAS OF HEAVY RAINFALL ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH...COUNTY FLOOD WARNINGS AND RIVER FLOOD WARNINGS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE BEST CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY WEDNESDAY AFTERNOON. THE REST OF THE WEEK...THERE IS A GOOD CHANCE OF THUNDERSTORMS ESPECIALLY WEDNESDAY NIGHT AND FRIDAY. THESE THUNDERSTORMS WILL BE SLOW MOVING...AND WHILE THEY MAY PRODUCE SOME SMALL HAIL AND 40 TO 50 MPH GUSTS...THE PRIMARY THREAT WILL BE HEAVY RAINS THAT MAY CAUSE FLOODING. ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/REC
In the hours before
Local storm report, Sep 8, 11:39 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM FLOOD 3 NE ANDALE 37.82N 97.59W
09/08/2009 SEDGWICK KS LAW ENFORCEMENT
HIGH WATER ACROSS 215TH STREET WEST, BETWEEN 77TH AND
85TH STREET NORTH.
&&
KEDLocal storm report, Sep 8, 11:40 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM FLOOD ANDALE 37.79N 97.63W
09/08/2009 SEDGWICK KS LAW ENFORCEMENT
HIGH WATER IN THE VICINITY OF 247TH STREET WEST AND 61ST
STREET NORTH.
&&
KEDSpecial weather statement, Sep 9, 1:42 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 142 AM CDT WED SEP 9 2009 KSZ069-090715- BUTLER- 142 AM CDT WED SEP 9 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER COUNTY... AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR DOUGLASS...OR 19 MILES SOUTHWEST OF EL DORADO...AND MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:40 PM CDT | Areal Flood Warning | ICT | Allen, Labette, Montgomery, Neosho | 12 hr |
| Sep 8, 9:02 PM CDT | River Flood Warning | ICT | Butler, Cowley | 41 hr |
| Sep 8, 9:38 PM CDT | Areal Flood Warning | ICT | Greenwood, Wilson, Woodson | 12 hr |
| Sep 9, 2:25 AM CDT | River Flood Warning | ICT | Cowley | 42 hr |
| Sep 9, 2:33 AM CDT | River Flood Warning | ICT | Cowley | 7 hr |
| Sep 9, 2:46 AM CDT | Areal Flood Warning | ICT | Chautauqua, Elk | 7 hr |
| Sep 9, 4:00 AM CDT | River Flood Warning | ICT | Allen, Neosho | 3 days |
| Sep 9, 4:29 AM CDT | River Flood Warning | ICT | Wilson | 40 hr |
| Sep 9, 5:04 AM CDT | River Flood Warning | ICT | Allen | 57 hr |
| Sep 9, 7:11 AM CDT | Flash Flood Warning | ICT | Wilson | 6 hr |
| Sep 9, 7:26 AM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Neosho, Woodson | 7 hr |
| Sep 9, 8:21 AM CDT | River Flood Warning | ICT | Labette, Neosho | 5 days |
| Sep 9, 8:21 AM CDT | River Flood Warning | ICT | Wilson | 12 hr |
| Sep 9, 8:21 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 3 days |
| Sep 9, 8:30 AM CDT | River Flood Warning | ICT | Labette | 5 days |
| Sep 9, 8:37 AM CDT | Flash Flood Warning | ICT | Chautauqua, Elk, Greenwood, Woodson | 5 hr |
| Sep 9, 8:49 AM CDT | Flash Flood Warning | ICT | Allen, Neosho | 5 hr |
| Sep 9, 9:47 AM CDT | River Flood Warning | ICT | Montgomery | 3 days |
| Sep 9, 9:54 AM CDT | River Flood Warning | ICT | Neosho | 4 days |
| Sep 9, 1:22 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery, Wilson | 7 hr |
| Sep 9, 2:03 PM CDT | Areal Flood Warning | ICT | Chautauqua, Elk, Greenwood | 17 hr |
| Sep 9, 2:13 PM CDT | Areal Flood Warning | ICT | Allen, Neosho, Woodson | 17 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.